Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 285, NWS Bismarck, ND

August 24, 2020Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2020, 1:03 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2020, 1:03 AM CDT (06:03 UTC)
Expired
Aug 24, 2020, 1:45 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS53 KBIS 240603
SVRBIS
NDC043-093-240645-
/O.NEW.KBIS.SV.W.0285.200824T0603Z-200824T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
103 AM CDT Mon Aug 24 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Kidder County in south central North Dakota...
  Southwestern Stutsman County in southeastern North Dakota...

* Until 145 AM CDT.

* At 101 AM CDT, a severe thunderstorm was located 5 miles north of
  Tappen, or 15 miles northeast of Steele, moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Medina around 135 AM CDT.
  Cleveland around 145 AM CDT.

Other locations impacted by this severe thunderstorm include Crystal
Springs and Chase Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4692 9976 4704 9970 4701 9905 4677 9918
TIME...MOT...LOC 0601Z 283DEG 23KT 4696 9963 

HAIL...1.25IN
WIND...<50MPH
 
$$

HAMILTON
2 follow-up statements
107 
WWUS53 KBIS 240619
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
119 AM CDT Mon Aug 24 2020

NDC043-093-240645-
/O.CON.KBIS.SV.W.0285.000000T0000Z-200824T0645Z/
Kidder ND-Stutsman ND-
119 AM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...

At 118 AM CDT, a severe thunderstorm was located 8 miles west of
Medina, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Medina around 135 AM CDT.
  Cleveland around 155 AM CDT.

Other locations impacted by this severe thunderstorm include Chase
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4697 9967 4704 9967 4701 9905 4677 9918
TIME...MOT...LOC 0618Z 283DEG 23KT 4693 9947 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMILTON
581 
WWUS53 KBIS 240629
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
129 AM CDT Mon Aug 24 2020

NDC043-093-240645-
/O.CON.KBIS.SV.W.0285.000000T0000Z-200824T0645Z/
Kidder ND-Stutsman ND-
129 AM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES...

At 128 AM CDT, a severe thunderstorm was located near Medina, moving
east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Cleveland around 155 AM CDT.

Other locations impacted by this severe thunderstorm include Chase
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4697 9967 4704 9967 4701 9905 4682 9916
TIME...MOT...LOC 0628Z 278DEG 24KT 4695 9934 

HAIL...1.00IN
WIND...<50MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:42 AM CDT, 21 minutes earlier.

Area forecast discussion, Aug 24, 12:42 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1242 AM CDT Mon Aug 24 2020

.UPDATE...
Issued at 1231 AM CDT Mon Aug 24 2020

Showers and thunderstorms continue mainly across the southern
James River valley. This activity should continue to move out and
diminish over the next few hours. The severe threat should also
diminish, but one or two storms may pulse up to strong or severe
levels here and there before finally pushing out. Large hail will
be the main threat with the strongest storms.

Fog has developed around the Turtle Mountains and Devil's Lake
basin. Fog will likely spread west and south through the
overnight, and may become dense in areas, lifting in the 14z to
16z time frame.

UPDATE Issued at 550 PM CDT Sun Aug 23 2020

Updated pops and expanded severe risk over the southeast part of
the forecast area.

Two outflow boundaries were pushing south from the convection near
Jamestown. Between the tow, near the North and South Dakota border
in Dickey County a thunderstorm formed and underwent explosive
growth. A new Storm was now forming on the north side of the
original Storm.

&&

.SHORT TERM...(This evening through Monday)
Issued at 220 PM CDT Sun Aug 23 2020

Thunderstorms forming and propagating along and behind a cold
frontal boundary in moving through central and southwest North
Dakota. Frontogenetic forcing continues to extend across into the
cold air side of the baroclinic zone late this afternoon.

We expect storms to primarily be elevated along and north of the
cold front. Strong warm advection across the frontal boundary
this evening will feed the convection, and if it aligns into an
east west convective line there will be some training
possibilities, which suggests a potential for heavy rain this
evening in the central James river Valley. We have messaged this
in the Weather Story and Hazardous Weather outlook for tonight.

Tonights lows will be in the lower 50s north and the lower 60s
south.

On Monday dry weather is expected. We used the smoke information
from the HRRR model which keeps considerable elevated smoke
across the region tonight and Monday. Highs will be in the 80s to
lower 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 220 PM CDT Sun Aug 23 2020

The initial H500 pattern with a ridge across the western US will
gradually flatten as shortwave energy moves through the northern
plains this coming week.

This will tend to bing an active pattern with chances for
thunderstorms Tuesday through Thursday, and again Saturday and
Sunday.

There is the potential for strong to severe thunderstorms Tuesday
and Tuesday night with better CAPE and Shear with a cold frontal
passage.

Temperatures will be above normal through Tuesday, then normal or
slightly below normal Thursday and Friday. Although warmer
temperatures may be seen next weekend, some extended analogues
are starting to hint at much cooler weather in the 6 to 10 day
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1231 AM CDT Mon Aug 24 2020

A few thunderstorms will continue to develop across portions of
the southern James River valley for the next few hours. Areas of
dense fog have also developed in the vicinity of the Turtle
Mountains late tonight. Storms will diminish over the next few
hours but fog will spread west and south, most likely impacting
the sites of KJMS and KMOT with lower visibilities. Outside of any
fog or thunderstorms, expect VFR conditions through the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...ZH
Hazardous weather outlook, Aug 24, 12:50 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 AM CDT Mon Aug 24 2020

NDZ001>005-009>013-017>023-025-031>035-040>047-050-250600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
1250 AM CDT Mon Aug 24 2020 /1150 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms during the middle part of the
week and if storms form, they could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ036-037-048-051-250600-
Kidder-Stutsman-La Moure-Dickey-
1250 AM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms overnight and a few could be severe with
the main threat being large hail up to a quarter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms during the middle part of the
week and if storms form, they could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Aug 23, 8:27 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
827 PM CDT Sun Aug 23 2020

NDZ037-048-240200-
La Moure ND-Stutsman ND-
827 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, a strong thunderstorm was located near Montpelier, or
19 miles southeast of Jamestown, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations near the path of this storm include...
Adrian and Montpelier.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4654 9856 4665 9867 4679 9844 4663 9844
      4663 9831
TIME...MOT...LOC 0126Z 242DEG 10KT 4666 9853

SCHILD
Local storm report, Aug 23, 8:34 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 NNE GUELPH            46.08N 98.22W
08/23/2020  E1.00 INCH       DICKEY             ND   PUBLIC

&&
Special weather statement, Aug 23, 8:41 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
841 PM CDT Sun Aug 23 2020

NDZ037-240200-
Stutsman ND-
841 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL STUTSMAN COUNTY
UNTIL 900 PM CDT...

At 841 PM CDT, a strong thunderstorm was located near Spiritwood, or
10 miles northeast of Jamestown, moving east at 40 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Spiritwood Lake and Spiritwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4694 9864 4707 9866 4709 9847 4698 9847
      4698 9844 4690 9844
TIME...MOT...LOC 0141Z 271DEG 35KT 4700 9853

SCHILD
Local storm report, Aug 23, 10:50 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             CLEVELAND               46.89N 99.12W
08/23/2020  M1.00 INCH       STUTSMAN           ND   PUBLIC

            PUBLIC REPORT RELAYED THROUGH BROADCAST
            MEDIA.

&&

JP MARTIN
Special weather statement, Aug 23, 11:47 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1147 PM CDT Sun Aug 23 2020

NDZ035>037-240530-
Kidder ND-Stutsman ND-Burleigh ND-
1147 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR KIDDER...BURLEIGH AND
STUTSMAN COUNTIES UNTIL 1230 AM CDT...

Just before midnight, strong thunderstorms were located along a line
extending from 15 miles northeast of Bismarck, through the Steele
area of Kidder County, to near Cleveland in Stutsman County. This
was along and just north of Interstate 94. The storms were moving to
the east southeast around 25 mph and will be crossing the
interstate.

The storms were pulsing up and down, meaning they intensify and then
weaken, only to intensify and weaken again. The main threat with the
storms is hail the size of nickels. Wind gusts will be under 40 mph.
Brief heavy rain will accompany the storms.

Locations impacted include...
Medina, Tappen, Sterling, Dawson and Driscoll.

LAT...LON 4671 10035 4711 10046 4720 10002 4713 9867
      4672 9884
TIME...MOT...LOC 0441Z 276DEG 36KT 4698 10032 4694 9921

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:27 PM CDTSpecial Weather StatementBISLaMoure33 min
Aug 23, 8:41 PM CDTSpecial Weather StatementBISStutsman19 min
Aug 23, 8:58 PM CDTAreal Flood AdvisoryBISFoster, Wells6 hr
Aug 23, 9:08 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 23, 9:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min
Aug 23, 9:49 PM CDTSevere Thunderstorm WarningBISStutsman56 min
Aug 23, 10:04 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman56 min
Aug 23, 11:11 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan64 min
Aug 23, 11:47 PM CDTSpecial Weather StatementBISKidder, Stutsman43 min
Aug 24, 12:07 AM CDTSevere Thunderstorm WarningBISDickey34 min
Aug 24, 12:30 AM CDTSevere Thunderstorm WarningBISKidder45 min
Aug 24, 1:46 AM CDTSevere Thunderstorm WarningBISStutsman44 min
Aug 24, 1:50 AM CDTAreal Flood AdvisoryBISKidder, Stutsman9 hr
Aug 24, 1:55 AM CDTSevere Thunderstorm WarningBISStutsman50 min
Aug 24, 2:16 AM CDTSpecial Weather StatementBISLaMoure44 min
Aug 24, 2:48 AM CDTSpecial Weather StatementBISStutsman42 min
Aug 24, 3:15 AM CDTSpecial Weather StatementBISLaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.